Side effects of medication aren’t uncommon, but many people are unaware of what ototoxicity is or that there are medications that can cause hearing loss. Hearing loss that is brought on as a side effect of medications is called Ototoxicity. Ototoxicity is typically bilateral—in both ears, but can damage hearing unilaterally in one ear. Hearing loss caused by medications can be temporary and curable or incurable and permanent.
Signs Of Ototoxicity
People who have a history of hearing or balance disorders seem to have a higher susceptibility to Ototoxic medications, so do young children and people over 60. Signs of ototoxicity can show up all at once or slowly after prolonged use of certain medications.
• Unilateral Hearing Loss (mild to severe)—Hearing loss that occurs in one ear. It can be mild and include only difficulty hearing in challenging listening environments or severe and include complete deafness in one ear.
• Bilateral Hearing Loss (mild to severe)-- Hearing loss that occurs in both ears. It can be mild and include only difficulty hearing in challenging listening environments or severe and include complete deafness in both ears.
• High Frequency Hearing Loss —Difficulty hearing higher frequency sounds.
• Tinnitus—Buzzing, whining, whirring or clicking sounds in the ears when there is no sound present.
• Loss of balance or disequilibrium—This symptom can be mild to severe.
• Visual problems—An inability to focus on objects because they seem to be jumping around the page is a very rare consequence of ototoxicity.
• An inability to tolerate head movement
• Difficulty walking in the dark or a feeling of unsteadiness when light is missing.
• A feeling of fullness in the ears
• Hyperacusis—when average noises suddenly seem too loud is a less common symptom.
Hearing loss due to Ototoxicity should be treated not as a side effect but a serious health condition that should not be dismissed.
Medications that Cause Hearing Loss
There are hundreds of different medications, including many over the counter medications, which can cause hearing loss. In many cases, hearing loss is thought to be the lesser of two evils—as in the case of using chemotherapy to treat cancer which can result in up to 84% of patients having hearing loss. Doctors are currently examining ways to decrease ototoxicity of chemotherapy by using sodium thiosolfate after treatment. This has been shown, in some cases, to prevent hearing loss over many thresholds. Ask your doctor if this is an option for you or your loved one.
• Antibiotics - Erythromycin, Aminoglycosides, Vancomycin
• Aminoglycosides - Kanamycin, Neomycin, Gentamycin, Netilmicin, Streptomycin when used intravenously.
• Antidepressants-- Prozac, Zoloft, Paxil, Celexa and Luvox.
• Chemotherapy Medications - Cisplatin, Vincristine many doctors are now aware of the high incidence of hearing loss associated with these medications and are taking steps to minimize the effects.
• Loop Diuretics – can be toxic when given intravenously or taken in very high doses orally.
• Nonsteroidal Anti-Inflammatory Drugs (NSAIDS) - Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin.
• Aspirin and aspirin-containing products. (Consuming 6-8 pills per day can cause ototoxicity but hearing loss is usually reversible.)
• Radiation Therapy—especially for those with head or neck cancer.
Combining any of these medications, higher doses of these medications, and longer treatment times on these medications are more likely to cause hearing problems. Ototoxicity is a serious condition that impacts the lives of many ill people.
If you'd like to learn more, see your hearing health provider. If you need help finding a hearing health provider click HERE to be connected with the largest network of trusted hearing health professionals in the nation!